Illinois, 2001

Damaging Wind in Illinois, September 8, 2001

September 8, 2001 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 8, 1:55 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 1:55 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT SEP 8 2001

SYNOP SITUATION CONTS MAJ PATTN CHG WITH RTN TO NRML OR BLO NRML
TEMPS. SVRL PROBS THIS PKG...ALL RELATED TO TIMING OF FROPA AND
ASSOCTD PCPN. MDLS ALL SHWG FASTER MVMT ON L/WV THRU RGN WITH TROF
VCNTY KSTL BY 36H. UPR FLOW BCMS WK NWLY AS 50H RDG BLDS OVR SRN
RCKYMTNS AND SRN PLNS. AVN MOVG SFC CDFNT THRU FA A LTL FASTER THAN
ETA AND PREFER ETA TIMING.

CNVNCTN XPCTD TO REFIRE BY LT AFTN AHD OF CFNT OVR FA. PWS INCRS TO
NR 2 IN ACRS FA BY 24H AND HVY PCPN PSBL WITH CELLS LIKELY TRAINING
ALG FNT. WL PUT SUCH WORDING IN CTRL AND SRN ZNS. FNT TO CONT SE
WITH PCPN ENDING FM N DURG DAY SUN AND WL DROP POPS XCPT FOR SRN ZN
FOR 3RD PD.

TEMPS TDA WRMD A BIT ABV FCSTD VALS DUE TO LESS CLD CVR. WL LWR
TEMPS A CAT FOR SUN AND THEN A LTL WRMR AGAIN ON MON WITH LESS CLDS
AND LGT WINDS.

IN XTNDD PD XPCT ANTHR FROPA ON WED BUT SHUD BE DRY WITH LTL TEMP
CHGS. TEMPS SHUD BE AT OR SLGTLY BLO NRML THRU PD AND ONLY MINOR
TWEAKS TO GOING OTLK.

.STL...NONE.

WDB

In the hours before

Special weather statement, Sep 8, 9:07 PM CST, 33 minutes before
MOZ065-073-090416-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 PM CDT SAT SEP 8 2001

STRONG THUNDERSTORMS WITH HEAVY RAIN WERE REPORTED IN THE NORTHERN
PORTION OF WASHINGTON AND JEFFERSON COUNTIES MISSOURI.  AT 10 PM...
THE ST LOUIS WEATHER RADAR INDICATED 2 TO 3 INCHES OF RAIN IN AND
AROUND THE CITIES OF CEDAR HILL...BYRNES MILL AND RICHWOODS. SOME
FLOODING WILL BE POSSIBLE THIS EVENING AS STORMS WILL CONTINUE TO
MOVE FROM THE SOUTHWEST UNTIL MIDNIGHT.

VA/TS

The radar

The St Louis radar (KLSX), 49 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
September 8, 9:40 PM CST
Where
St. Clair County, East St Louis
Measured
65 kt (75 mph)
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
38.617, -90.133

Thunderstorm wind gusts of 75 to 80 mph hit the RV park at the Casino Queen overturning 6 recreational vehicles. Nine people were injured. Six were treated for minor injuries and released and 3 were kept overnight for observation. One of the RV's was overturned onto a vehicle, destroying both.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267844.